Acetylsalicylic Acid and Angiotensin-Converting Enzyme Inhibitors in Heart Failure: A Serious Hemodynamic Interaction? A Systematic Critique

Tania Mysak, Barbara Cadario

Abstract


ABSTRACT

The potential interaction between acetylsalicylic acid and angiotensin-converting enzyme inhibitors in patients with heart failure has received considerable attention lately. Opposing effects on prostaglandin synthesis and metabolism form the theoretical basis of an interaction. A review of the available literature revealed conflicting data from animal studies, human pharmacological studies, and clinical outcome studies. This paper illustrates a possible approach to examining complex and contradictory evidence, through systematic review and critique of the relevant studies. In summary, no substantial clinical evidence could be found that acetylsalicylic acid diminishes the benefits of angiotensinconverting enzyme inhibitors in heart failure.

RÉSUMÉ

L’interaction potentielle entre l’acide acétylsalicylique et les inhibiteurs de l’enzyme de conversion de l’angiotensine chez les insuffisants cardiaques a retenu beaucoup l’attention dernièrement. Des effets opposés sur la synthèse et le métabolisme des prostaglandines constituent le fondement théorique de cette interaction. L’examen de la documentation, notamment d’études chez l’animal, d’études pharmacologiques chez l’humain et d’études d’effets cliniques, ont mis au jour des données contradictoires. Cet article présente une façon d’analyser ces données contradictoires et complexes, au moyen d’un examen et d’une critique systématiques des études pertinentes. En résumé, il n’existe aucune donnée clinique substantielle qui montre que l’acide acétylsalicylique diminue les effets favorables des inhibiteurs de l’enzyme de conversion de l’angiotensine dans l’insuffisance cardiaque.


Keywords


angiotensin-converting enzyme inhibitors; captopril; enalapril; drug interaction; acetylsalicylic acid; ASA; Aspirin; heart failure; inhibiteurs de l’enzyme de conversion de l’angiotensine; captopril; énalapril; interaction médicamenteuse; acide acétylsal

Full Text:

PDF


DOI: http://dx.doi.org/10.4212/cjhp.v54i2.633

ISSN 1920-2903 (Online)
Copyright © 2019 Canadian Society of Hospital Pharmacists